A university student in Australia who inhaled around 360 canisters of nitrous oxide a week may never be able to walk again, after developing potentially irreversible spinal cord damage.

The woman in her 20s, who was not named, is currently undergoing rehabilitation to learn how to walk after she suffered nerve damage in her spinal cord from repeatedly ingesting the drug, also known as laughing gas.

The student was featured on ABC's 7.30 program to highlight the dangers of the drug following a rise in its popularity in Australia, especially among students.

Nitrous oxide canisters, known as nangs, whippets or nozzies in Australia, are usually designed for whipping cream. However they can also be inhaled as a recreational drug, providing users with a short high.

While nitrous oxide is used by medical professionals for procedures such as dental work and women in labour, experts are warning of the dangers of using it irresponsibly.

Toxicologist Dr Andrew Dawson told 7.30: "Very recently I had a 20-year-old patient whose brain appeared to have the same level of damage as an alcoholic who had been drinking for 40 years.

"We have had a doubling of the number of calls from hospitals about significantly affected people from nitrous oxide exposure.

"Those effects are severe nerve injury, or sometimes brain injury. There has been a real spike over the last two years."

The drug has also been linked to a number of deaths of young people taking it recreationally.

Dawson added: "Those deaths can relate to anything from the exploding of the small cylinders, to people becoming hypoxic — that is, short of oxygen – from overuse."

The drug was made illegal to be sold in the UK under the government's Psychoactive Substances Bill in 2015, which aimed to outlaw the sale and consumption of so-called 'legal highs'.